Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS San Angelo, TX

August 18, 2014Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 18, 2014, 9:04 AM CDT for Coleman County, Runnels County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 9:04 AM CDT (14:04 UTC)
Expired
Aug 18, 2014, 12:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Coleman County, TX, Runnels County, TX

The radar

The Dyess AFB radar (KDYX), 78 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WGUS54 KSJT 181404
FFWSJT
TXC083-399-181700-
/O.NEW.KSJT.FF.W.0022.140818T1404Z-140818T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
904 AM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHEASTERN RUNNELS COUNTY IN WEST CENTRAL TEXAS...

* UNTIL NOON CDT

* AT 902 AM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE 
ACROSS MUCH OF COLEMAN COUNTIES AND PARTS OF EASTERN RUNNELS 
COUNTY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES MAY CAUSE FLASH 
FLOODING OF MAINLY LOW LYING AREAS...ROADWAYS...AND LOW WATER 
CROSSINGS. 

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SANTA ANNA...
COLEMAN...VOSS...VALERA...TALPA...SILVER VALLEY...NOVICE...GLEN
COVE...CREWS...BURKETT AND BENOIT.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM-RD 136 CROSSING HORDS CREEK...
  FM 1176 CROSSING SWEETIE CREEK...
  CROSSINGS ALONG COUNTY ROAD 157...
  COUNTY ROAD 135 CROSSING MIDDLE MUSTANG CREEK...
  CROSSINGS ALONG COUNTY ROAD 158...
  COUNTY ROAD 131 CROSSING HOG CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3206 9920 3164 9921 3160 9956 3175 9985
      3206 9981

$$
DANIELS
1 follow-up statement
916 
WGUS74 KSJT 181547
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1047 AM CDT MON AUG 18 2014

TXC083-399-181700-
/O.CON.KSJT.FF.W.0022.000000T0000Z-140818T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUNNELS TX-COLEMAN TX-
1047 AM CDT MON AUG 18 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR COLEMAN
AND EAST CENTRAL RUNNELS COUNTIES...

AT 1042 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MANY 
FLOODED ROADWAYS IN THE CITY OF COLEMAN. AN ADDITIONAL HALF INCH TO 
ONE INCH...WITH ISOLATED HIGHER AMOUNTS...WILL BE POSSIBLE THROUGH 
NOON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER
VALLEY...NOVICE...GLEN COVE...CREWS...COLEMAN AND BURKETT

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  FM-RD 136 CROSSING HORDS CREEK...
  COLORADO ST CROSSING HORDS CREEK DRAW...
  LIVEOAK CROSSING HORDS CREEK...
  COUNTY ROAD 485 CROSSING INDIAN CREEK...
  COUNTY ROAD 482 CROSSING SOUTH FORK JIM NED CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH...WITH 
ISOLATED HIGHER AMOUNTS...ARE POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3206 9920 3164 9921 3160 9956 3175 9985
      3206 9981

$$

DANIELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:21 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 4:21 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 AM CDT MON AUG 18 2014

.SHORT TERM...
(Today and Tonight)

A band of showers had developed from Sonora to San Angelo at 3 AM,
associated with an upper level trough/shear zone. The NAM/GFS/Texas
Tech WRF models all indicate scattered to numerous showers and
thunderstorms in the shear zone, from the Concho Valley southward
into this evening. Rain chances were increased today and high
temperatures lowered into the upper 80s, in the vicinity of the
upper trough. Farther north, along and north of the I-20 corridor,
where less rainfall is expected, highs should be warmer in the lower
to mid 90s. Showers and thunderstorm chances should decrease tonight
as the upper trough is pushed slowly southwestward.

The main weather threat will continue to be the same: localized
street flooding due to slow moving storms in a semi-tropical
atmosphere. The best areas for heavy rainfall will be mainly from
the Concho Valley southward, though a few heavy bands may affect
areas east to Brownwood, Brady, Junction and Mason. Strong gusty
winds and dangerous lightning will also be possible.

.LONG TERM...
(Tuesday through Sunday)

The forecast for the long term remains dry, with afternoon highs
typical for August. Models indicate the upper ridge will continue to
slowly shift east this week. As the upper ridge centers over the
central Gulf states by late week, cooler air moving over West
Central Texas, at 850mb, should help keep afternoon highs a few
degrees below the 100 degrees mark for most areas through next
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 94  72  95  72  97 /  20  10  10   5   5
San Angelo 	 90  72  95  72  96 /  50  20  10   5   5
Junction 	 90  73  93  72  93 /  50  30  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/Huber
Hazardous weather outlook, Aug 18, 5:14 AM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT MON AUG 18 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY
TODAY...MAINLY SOUTH OF THE I-20 CORRIDOR. THE MAIN THREAT FROM
THE STORMS IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH
COULD FLOOD LOW WATER CROSSINGS AND LOW LYING AREAS. STORMS TODAY
COULD ALSO PRODUCE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.
THE THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED THIS EVENING
AND BE CONFINED MAINLY TO THE I-10 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:28 AM CDTAreal Flood AdvisorySJTIrion, Tom Green92 min
Aug 18, 6:18 AM CDTAreal Flood AdvisorySJTColeman87 min
Aug 18, 6:46 AM CDTAreal Flood AdvisorySJTCoke, Sterling, Tom Green89 min
Aug 18, 7:38 AM CDTAreal Flood AdvisorySJTBrown, Coleman, Runnels112 min
Aug 18, 10:30 AM CDTAreal Flood AdvisorySJTCoke, Runnels2 hr
Aug 18, 11:55 AM CDTAreal Flood AdvisorySJTBrown3 hr
Aug 18, 2:22 PM CDTSpecial Weather StatementSJTConcho23 min
Aug 18, 2:44 PM CDTSpecial Weather StatementSJTConcho31 min
Aug 18, 3:41 PM CDTSpecial Weather StatementSJTSterling34 min
Aug 18, 3:55 PM CDTAreal Flood AdvisorySJTKimble, Mason, Menard3 hr
Aug 18, 4:34 PM CDTFlash Flood WarningSJTMenard3 hr
Aug 18, 4:53 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
Aug 18, 5:36 PM CDTFlash Flood WarningSJTKimble3 hr
Aug 18, 6:00 PM CDTSpecial Weather StatementSJTSutton30 min
Aug 18, 6:42 PM CDTAreal Flood AdvisorySJTSutton108 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.